Hail, Marshall
- When
- July 21, 1:10 PM CST
- Where
- Marshall County, 4.15 mi N of Grygla
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.360, -95.620
The hail ranged from pea to quarter size.
On the morning of July 21st, a thunderstorm just north of the Canadian border moved southeast into Cavalier County, North Dakota, where it dropped large hail. This storm weakened for a few hours, but remained intact.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
On the morning of July 21st, a thunderstorm just north of the Canadian border moved southeast into Cavalier County, North Dakota, where it dropped large hail. This storm weakened for a few hours, but remained intact. The same storm re-intensified by mid afternoon over eastern Marshall County, Minnesota, and remained very strong until it reached the town of Saum, in Beltrami County, Minnesota. Meanwhile, temperatures by the afternoon of the 21st rose into the lower 90s, with dew points in the mid 60s to lower 70s. More strong thunderstorms moved into the Cooperstown, North Dakota, area, and tracked to the east-southeast. Then, during the early evening, a line of strong storms consolidated from near Bemidji to just east of Moorhead, Minnesota. This line of storms held together as it moved to the east-southeast. By late evening, more strong storms moved into the Devils Lake region, still tracking to the east-southeast. This area of storms continued to hold together, flaring up near Hunter, North Dakota, and near Pelican Rapids, Minnesota, where it produced several reports of strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 21, 12:13 PM CST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 113 PM CDT Fri Jul 21 2017 .UPDATE... Issued at 111 PM CDT Fri Jul 21 2017 No major updates as all systems are go for our severe weather episode. Just a matter of time/location/severity. Greatest heating occurring Bismarck up toward Grand Forks and Fargo then east with more elevated convection on the northern fringe of this. Thus waiting for that area with the sun to develop cu which is still a bit away yet. && .SHORT TERM...(Today and tonight) Issued at 355 AM CDT Fri Jul 21 2017 Heat index and severe storm potential the main impacts. As with most convective events, details remain uncertain. With that said, the potential appears relatively high for some sort of severe weather event. CAMs provide a wide variety of outcomes with regards to coverage, location, and timing. However, all CAMs indicate severe thunderstorms at some point this afternoon or evening within the forecast area. As of 08z, SFC boundary extending from low pressure in eastern Montana extends across northern North Dakota. Expect the SFC low to propagate eastward along this SFC boundary today and be located near Devils Lake around 00z. There are currently a few clusters of storms around the region. Most CAM guidance appears to be too robust with activity through the morning hours compared with current radar. The cluster of storms near northwest ND is timed to be east of the FA by 18z. Also expect warmer mid-level temperatures to advect into the region this morning. Given these factors, anticipate clearing across at least the warm sector, allowing temperatures to climb to near 90F. These temps combined with dew points in the 70s will lead to near heat advisory conditions. The upper wave likely responsible for propagating the SFC low eastward, and inducing convection this afternoon seems to be located across central Montana at 08z (indicated by radar and satellite). Timing of this wave will determine when convection develops. Once it does, expect explosive development with all modes of severe weather possible. The potential exists for significant severe reports given the expected environmental set- up. .LONG TERM...(Saturday through Thursday) Issued at 355 AM CDT Fri Jul 21 2017 Saturday-Sunday...Upper low and cold pool aloft will be near northern Minnesota on Saturday. Afternoon storms will be possible (especially NW MN), and some may be stronger (main impact hail considering relatively lower freezing levels). Cooler airmass moves into the region on Sunday. Monday-Thursday...Later Monday into Tuesday, an upper low will track across central Sask and MB. Favored upper support north of border however with associated surface boundary crossing the fa pops warranted with highest pops along the international border. Midweek, surface high pressure should keep northern areas dry. Farther south another wave will track across the central plains. GEM farthest north with most guidance keeping brunt of rain to our south. The end of the work week looks generally dry at this point. Temperatures through the period should range pretty close to seasonal averages with highs in the low-mid 80s and lows around 60. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 111 PM CDT Fri Jul 21 2017 VFR thru the pd outside of the t-storms where cigs/wind variable. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...TG LONG TERM...TG/Voelker AVIATION...Riddle
Hazardous Weather Outlook National Weather Service Grand Forks ND 445 AM CDT Fri Jul 21 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 445 AM CDT Fri Jul 21 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms are likely this afternoon and evening across the region. However, details such as coverage, timing, and exact location are still uncertain. The potential exists for hail up to 2 inches in diameter or greater, winds up to 75 mph, tornadoes, and localized heavy rainfall. Heat index values will approach 100 degrees across portions of the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The potential exists for scattered severe thunderstorms Saturday afternoon across the northern Red River Valley and northwest Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this afternoon. TG
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 1057 AM CDT FRI JUL 21 2017 MNZ004-NDZ007-008-211700- Kittson MN-Pembina ND-Cavalier ND- 1057 AM CDT FRI JUL 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON... NORTHEASTERN CAVALIER AND NORTHERN PEMBINA COUNTIES UNTIL NOON CDT... At 1055 AM CDT, Doppler radar was tracking a strong thunderstorm over Walhalla, or 24 miles northeast of Langdon, moving east at 45 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Leroy and Backoo around 1105 AM CDT. Neche and Cavalier around 1110 AM CDT. Bathgate around 1115 AM CDT. Hamilton around 1120 AM CDT. Pembina, Joliette and St. Vincent around 1130 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4900 9695 4875 9698 4884 9802 4900 9800 TIME...MOT...LOC 1555Z 275DEG 46KT 4893 9789 dtr
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1109 AM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM HAIL 1 N HANNAH 48.99N 98.69W
07/21/2017 E1.00 INCH CAVALIER ND OTHER FEDERAL
REPORTED BY BORDER PATROL.
&&
GGUSTSpecial Weather Statement National Weather Service Eastern ND/Grand Forks ND 112 PM CDT FRI JUL 21 2017 MNZ005-006-008-009-211915- East Marshall MN-North Beltrami MN-Roseau MN-Lake Of The Woods MN- 112 PM CDT FRI JUL 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL... SOUTHEASTERN ROSEAU...NORTHWESTERN BELTRAMI AND SOUTHWESTERN LAKE OF THE WOODS COUNTIES UNTIL 215 PM CDT... At 112 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Strathcona, or 21 miles southwest of Roseau, moving east at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Casperson, Torfin and Wannaska around 130 PM CDT. Skime and Hayes Lake State Park around 140 PM CDT. Gates Corner around 200 PM CDT. Norris Camp around 210 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4842 9621 4869 9604 4866 9516 4837 9524 TIME...MOT...LOC 1812Z 275DEG 33KT 4856 9596 JK
The Fargo/Grand Forks radar (KMVX), 157 km away, was scanning. The volume nearest the first event began at 19:10 UTC.
20 thunderstorm wind, 12 hail, 2 tornado. Local standard time, as filed.
The hail ranged from pea to quarter size.
The hail was mostly pea to marble size.
This tornado tracked eastward with numerous intermittent touchdowns along its roughly three mile track. Numerous trees were snapped and a couple of grain bins were toppled. Roof panels and walls were blown out of pole sheds and calving sheds were flipped. Insulation and roofing metal were strewn about. Peak winds were estimated at 95 mph.
The wind gust was measured by a RWIS station.
Numerous large branches were blown down around town.
At least six to eight large trees were blown down in a yard. One of the trees was uprooted.
Large branches were blown down and power was knocked out.
The strong winds damaged trees in the area.
Numerous large pine, oak, and poplar trees and branches were blown down. The worst of the damage was across southern Popple and northern Falk townships.
Numerous trees were blown down.
The hail varied in size from pea to nickel.
Numerous large pine, oak, and poplar trees and branches and power lines were blown down in the Bagley area. The worst damage was in southern Copley Township.
The hail was mostly dime to nickel size.
The strong winds blew out a window on a house and broke down numerous large tree branches. Pine, oak, and poplar trees were snapped or uprooted across Nora Township. Downed pine trees were left lying across highway 92 for about six miles of its north-south length.
A few trees were snapped with branches scattered about.
Metal roofing panels were torn off a barn.
Numerous large tree branches were blown down across southern Eckles Township.
A weak tornado was observed over largely open farmland just north of Interstate 94 in extreme southeast Glyndon Township. Peak winds were estimated at 75 mph.
The wind gust was measured at the Bemidji RAWS station.
Large tree branches were blown down and the power was out.
Several trees and numerous branches were blown down.
Several trees were blown down. Some docks, boats, and boat lifts were flipped on Lake Movil.
A few large trees were blown down around Garfield Lake.
The hail was accompanied by very heavy rain.
Several large trees were snapped or uprooted.
The hail was accompanied by very strong winds. This also resulted in large branches being blown down around Benedict Lake.
Hail covered the road east of Downer.
Large oak tree was blown over onto a house near Lake Andrusia.
Quarter to half dollar sized hail fell with very heavy rain.
A hail patch was noted across highway 75. Some of the hail was still a bit larger than a quarter about 10 minutes after it had passed.
Some large hail fell along with strong winds and heavy rain.
Large branches were blown down at Lida Greens Golf Course.
Ping pong ball sized hail or larger fell across northern Maplewood Township. A few large trees were also blown down at Maplewood State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyThe tornado archive for Minnesota, 2017Warnings in Minnesota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702881, 702882, 702888, 702889, 702917, 702919, 702921, 702923, 702924, 702928, 702929, 702932, 702934, 702937, 702938, 702940, 702942, 702944, 702945, 702946, 702947, 702949, 702950, 702951, 702952, 702956, 702953, 702958, 702954, 702955, 703571, 703573, 702959, 703574.